Medication

Could my medication be causing constipation?

Both prescription and over-the-counter medications can cause constipation – so if you are having trouble ‘going’ it may be worthwhile taking a look inside your medicine cabinet to help find the answer.

All medications can have side effects whether they are prescription only or bought from a supermarket or health shop. Constipation is a common side effect of lots of different types of medications – and as we get older we tend to take more medications and so are more likely to experience this type of ‘medicine induced’ constipation.

However, don’t stop taking your medication if you think it may be making you constipated – talk to your doctor first. You may not always be able to tell if constipation is a side effect or results from an interaction with another medication you are taking or is simply a symptom of another health condition.

Here are a few examples of commonly used medications that cause constipation:

  • Pain medications

    Opioid medicines, such as those containing codeine, oxycodone, fentanyl and morphine, are used to treat a variety of pain conditions. Constipation is the most common side effect of long-term opioid therapy and can occur soon after taking the first dose.

    Opioid-induced constipation can be prevented, and your doctor will be able to assist you in managing your constipation without compromising your pain relief.

    Other pain relievers such as non-steroidal anti-inflammatory drugs (NSAIDs, e.g. ibuprofen) can also sometimes cause constipation.

  • Antacids

    Antacids are over-the-counter medications used to help neutralise stomach acid. Non-magnesium antacids (those containing aluminium or calcium) are known to slow down your bowel movements making constipation more likely.

  • Blood pressure medications

    Some antihypertensive medications used to manage blood pressure, such calcium channel blockers (e.g. verapamil) or diuretics (e.g. furosemide) can also lead to constipation.

  • Antidepressants and antipsychotics

    Antidepressants (especially tricyclic antidepressants) and antipsychotic mediations are both associated with constipation because of their anticholinergic effects. This means the medication blocks the chemical messenger acetylcholine making it difficult for nerve cells to communicate each other – which in the gut can lead to slowed muscle contractions and constipation.

  • Supplements

    Some vitamin and mineral supplements can increase the likelihood of constipation occurring – particularly if they contain iron or calcium.

How to treat constipation caused by medications

  • You can check for known side effects of your prescription medication by reading its Consumer Medicines Information (CMI) leaflet – which can usually be found in the medicine packaging or you can ask your pharmacist or doctor to print you a copy, search the NPS MedicineWise Medicines finder at www.nps.org.au/medicine-finder or contact the manufacturer of your medicine.
  • Always check with your doctor or pharmacist before starting any laxative medication – particularly if you are taking opioids – as some laxatives can make your problem worse.
  • If you are taking lots of different medications ask your doctor about a Home Medicines Review, which can help identify any over-the-counter or prescription medicines that could be causing your constipation.
  • Make sure you have good toilet habits – so go to the toilet regularly, preferably after eating, not hurrying or ignoring the urge to go.
  • Where possible be as active as you can, increase the amount of fibre in your diet and drink lots of fluids.

If you get any side effects, including constipation, you should talk to your doctor or pharmacist. This includes any side effects not listed in the Consumer Medicines Information (CMI) leaflet.